North Carolina, 2017

Flash Flood in North Carolina, June 16 to 17, 2017

June 16 to 17, 2017 · NWS RNK · 1 event in 1 county or zone

A warm, moist and unstable air mass along the western edge of high pressure centered over the western Atlantic induced numerous showers and thunderstorms across portions of the western North Carolina piedmont. 5 inches in a few hours over parts of the county including Madison and Mayodan causing flooding.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$450,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RNK wrote it up.

A warm, moist and unstable air mass along the western edge of high pressure centered over the western Atlantic induced numerous showers and thunderstorms across portions of the western North Carolina piedmont. Slow-moving storms over parts of Rockingham County dropped rainfall of 1 to 2.5 inches in a few hours over parts of the county including Madison and Mayodan causing flooding. This was the second time in June that businesses were flooded in downtown Madison. Several larger rivers in Rockingham County reacted sharply to the rainfall including the Mayo River near Price (PRIN7) rising from under 3 feet (645 cfs) to just over Action Stage (7 ft) reaching 7.35 feet (7032 cfs) in about 2.5 hours and the Smith River at Eden (EDSN7) rising above Action Stage (9 ft) from 3.25 feet (950 cfs) to 9.51 feet (9050 cfs) in about 8 hours.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Jun 16, 6:35 PM EST, 5 hours 15 minutes earlier.

Area forecast discussion, Jun 16, 6:35 PM EST, 5 hours 15 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
735 PM EDT Fri Jun 16 2017

.SYNOPSIS...
High pressure offshore will maintain a warm and humid airmass
across the region into this weekend. A weak cold front will
approach the area from the northwest this weekend with added
showers and storms likely into early next week.

&&

.NEAR TERM /THROUGH SATURDAY/...
As of 710 PM EDT Friday...

Mesoanalysis at 23z showing high pwats in place and slow moving
cells. Despite lack of deep convection, the precip rates are
higher than indicated by radar, and given slow movement are
causing some isolated low lying and street flooding issues.
There is a decent theta-e ridge/converge zone from the NC
foothills into SE WV. Short range models especially the latest
HRRR hang onto this activity in the same general area through
late evening. At the same time, convection in the NC piedmont is
expected to send enough of an outflow to develop showers/storms
over southern VA/northern NC by 03z, as forecast by the HRRR.
Attm, favoring a demise of showers in the west as sun goes down,
but think higher pops are more likely over the piedmont to
foothills this evening.

Given how coverage of showers/storms are, not organized enough
to have any flash flood watches out. However, with high pwats,
any slow moving storms, especially over urban areas will likely
cause street flooding.

Previous afternoon discussion...

Radar continue to show scattered showers/thunderstorms with
locally heavy rain. satellite imagery has shown extensive cloud
cover most of the day and this has helped limit instability.
While the environment remains marginally conducive for severe
storms with modest CAPE values and weak shear supporting an
opportunity for gusty winds, the main threat will be local
flooding from storms with high rainfall rates that cluster/train
over the same locations. While latest meso guidance is showing
an opportunity for a resurgence of convection early tonight,
will shade POPs toward a consensus and monitor closely. Expect
some patchy fog again overnight, then another round of diurnal
convection tomorrow as we remain in a warm, moist, and unstable
airmass with broad synoptic ascent and weak shortwave energy
streaming through a trof to our west.

Temperatures will remain near seasonal norms with highs
tomorrow generally in the low/mid 80s east of the Ridge, upper
70s/lower 80s west.

&&

.SHORT TERM /SATURDAY NIGHT THROUGH MONDAY NIGHT/...
As of 310 PM EDT Friday...

Subtropical plume of moisture will remain along the east coast
through Monday. Strong upper trough and associated cold front will
approach from the northwest Sunday and slowly cross the forecast
area Monday. Squeeze-play between the cold front and lingering
tropical plume will promote scattered to numerous showers/storms
Sunday and numerous to widespread showers/storms Monday.  Greatest
threat from this sort of weather scenario is heavy rainfall, with
high rain rates (3-5 inch an hour) which could easily result in
actual amounts of 1-3 inches.  Combination of strong diurnal heating
ahead of the front and increasing upper level dynamics from the
upper trough will also support the risk for severe weather,
increasing winds aloft supporting organized deep convection with the
potential for damaging winds.

Temperatures and dewpoints through this period of the forecast will
remain quite summerlike with humid/muggy conditions both day and
night, temperatures in the 80s to near 90 for highs and 60s for
lows.

&&

.LONG TERM /TUESDAY THROUGH FRIDAY/...
As of 310 PM EDT Friday...

The connection to the tropics is forecast to be interrupted Tuesday
into Wednesday as a strong upper trough moves from the Great Lakes
and into New England, clipping the Mid-Atlantic.   This troughing
should induce enough west to northwest wind aloft to suppress the
deeper subtropical moisture to our southeast, helping to lower the
overall PWAT.  There is still some question as to whether we will
have enough drying to totally suppress the threat for an afternoon
shower/storm, but at the very least we should have more sun than
clouds for mid-week with most of the CWA favoring the dry side of
the forecast.  Not until we get deeper moisture to return ahead of
an approaching front toward the end of the week do pops
substantially go back up. As such think this period of the forecast
will be relatively rain free with forecast temperatures near normal
for Tue/Wed...the trending 4 to 8 degrees above normal Thur/Fri. .

&&

.AVIATION /00Z SATURDAY THROUGH WEDNESDAY/...
As of 712 PM EDT Friday...

We will see variable aviation conditions this evening and per
High-res models appears better threat for convection will be
toward Danville. As of this writing, BLF seems to be in line to
have heavier showers and sub-VFR cigs/vsbys through 02z.

With weak frontal boundary from Southern WV to Southside Va per
sfc theta-e analysis focus stays in place through early
overnight, especially east of the mountains.

Will not get fancy with showers/storms and have VCTS or VCSH
with tempo group early for DAN/ROA/BLF.

Overnight is the cig/vsby issue and expect some low cigs/vsbys
in this moist environment. Question is how low. Wx pattern
suggest for more stratus than fog, so will hit LIFR cigs at all
TAF sites. Fog will be around, especially higher ridges, and
possibly LWB/BCB but overall IFR to MVFR vsby.

Any fog/stratus will slowly dissipate Saturday morning and we
will repeat the cycle of diurnal convection. Outside of
thunderstroms winds will generally be light through the period.

Extended Aviation Discussion...

Very moist and unstable conditions combine with an approaching
trof to keep convective activity, with a strong diurnal trend,
in the forecast into the weekend. There will also be a trend fog
fog/stratus development during the predawn hours. A better
chance for more widespread showers and storms including sub-VFR
looks to arrive on Monday with a surface cold front perhaps
crossing the region. This will allow for extended periods of
sub- VFR ceilings and visibilities. In addition, radiational
late night/early morning fog will be on the increase.

Appears will see drier conditions Tuesday/Wednesday but not
completely free from a chance for showers.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...None.
NC...None.
WV...None.

&&

SYNOPSIS...JH/MBS
NEAR TERM...MBS/WP
SHORT TERM...PM
LONG TERM...PM
AVIATION...JH/MBS/WP
Hazardous weather outlook, Jun 16, 8:19 PM EST, 3 hours 31 minutes before
Hazardous Weather Outlook
National Weather Service Blacksburg VA
919 PM EDT Fri Jun 16 2017

NCZ003>005-019-020-VAZ016-017-022>024-032>035-043-045>047-180130-
Surry-Stokes-Rockingham-Wilkes-Yadkin-Carroll-Floyd-Roanoke-
Botetourt-Rockbridge-Patrick-Franklin-Bedford-Amherst-Henry-Campbell-
Appomattox-Buckingham-
919 PM EDT Fri Jun 16 2017

This Hazardous Weather Outlook is for north central North Carolina,
northwest North Carolina, central Virginia, south central Virginia,
southwest Virginia and west central Virginia.

.DAY ONE...Tonight.

Slow moving showers and isolated thunderstorms could produce
localized flooding.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Additional rounds of strong to isolated severe thunderstorms will
occur over the weekend into early next week. The more widespread
coverage may occur over the mountains late Sunday and across the
region Monday ahead of a stronger cold front.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ006-VAZ044-058-059-180130-
Caswell-Pittsylvania-Halifax-Charlotte-
919 PM EDT Fri Jun 16 2017

This Hazardous Weather Outlook is for north central North Carolina
and south central Virginia.

.DAY ONE...Tonight.

Strong to isolated severe thunderstorms will be possible through
this evening with damaging wind gusts the main threat. In addition,
slow moving heavy rain producing storms could produce localized
flooding.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Additional rounds of strong to isolated severe thunderstorms will
occur over the weekend into early next week. The more widespread
coverage may occur over the mountains late Sunday and across the
region Monday ahead of a stronger cold front.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ001-002-018-VAZ007-009>015-018>020-WVZ042>044-507-508-180130-
Ashe-Alleghany NC-Watauga-Tazewell-Smyth-Bland-Giles-Wythe-Pulaski-
Montgomery-Grayson-Craig-Alleghany VA-Bath-Mercer-Summers-Monroe-
Eastern Greenbrier-Western Greenbrier-
919 PM EDT Fri Jun 16 2017

This Hazardous Weather Outlook is for northwest North Carolina,
southwest Virginia, west central Virginia and southeast West
Virginia.

.DAY ONE...Tonight.

There is a low probability for widespread hazardous weather.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Additional rounds of strong to isolated severe thunderstorms will
occur over the weekend into early next week. The more widespread
coverage may occur over the mountains late Sunday and across the
region Monday ahead of a stronger cold front.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, Jun 16, 6:59 PM EST, 4 hours 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
759 PM EDT FRI JUN 16 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0756 PM     FLOOD            3 NE WINDY GAP          36.14N 80.95W
06/16/2017                   WILKES             NC   911 CALL CENTER

            WASHED OUT CULVERT ALONG DELIVERANCE BAPTIST CHURCH RD.

&&

JRUCKMAN
Special weather statement, Jun 16, 8:24 PM EST, 3 hours 26 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
924 PM EDT FRI JUN 16 2017

VAZ058-170230-
Halifax-
924 PM EDT FRI JUN 16 2017

...A STRONG THUNDERSTORM WILL AFFECT
SOUTHEASTERN HALIFAX COUNTY...

At 924 PM EDT, a strong thunderstorm was located 8 miles south of
Virgilina, moving north at 15 mph.

Wind gusts up to 50 mph and dime size hail are possible with this
storm.

Locations impacted include...
Hitesburg...
Staunton River State Park...
and Virgilina.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 3664 7857 3664 7858 3669 7865 3669 7868
      3668 7870 3666 7870 3664 7871 3658 7872
      3656 7874 3654 7873 3654 7890 3669 7890
      3670 7864 3668 7862
TIME...MOT...LOC 0124Z 189DEG 11KT 3642 7880

RS
Special weather statement, Jun 16, 8:46 PM EST, 3 hours 4 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
946 PM EDT FRI JUN 16 2017

NCZ006-VAZ044-170245-
Caswell-Pittsylvania-
946 PM EDT FRI JUN 16 2017

...A STRONG THUNDERSTORM WILL AFFECT
NORTHERN CASWELL AND SOUTHEASTERN PITTSYLVANIA COUNTIES AND THE CITY
OF DANVILLE...

At 946 PM EDT, a strong thunderstorm was located near Yanceyville,
moving north at 10 mph.

Winds in excess of 40 mph and pea size hail are possible with this
storm.

Locations impacted include...
Danville...
Yanceyville...
Bethel...
Providence...
and Milton.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways. Street flooding will be possible in Danville.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 3638 7949 3666 7952 3664 7919 3654 7922
      3654 7917 3640 7914 3637 7915
TIME...MOT...LOC 0146Z 184DEG 7KT 3645 7937

WP
Special weather statement, Jun 16, 9:19 PM EST, 2 hours 31 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
1019 PM EDT FRI JUN 16 2017

NCZ004-005-VAZ032-043-044-170315-
Stokes-Rockingham-Henry-Patrick-Pittsylvania-
1019 PM EDT FRI JUN 16 2017

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT
NORTHERN STOKES...NORTHERN ROCKINGHAM...SOUTHWESTERN PITTSYLVANIA...
HENRY AND SOUTHEASTERN PATRICK COUNTIES...AND THE CITY OF
MARTINSVILLE...

At 1019 PM EDT, radar indicated strong thunderstorms along a line
extending from Oregon Hill to Francisco. Movement was northeast at
20 mph.

Winds in excess of 30 mph are possible with these storms.

Locations impacted include...
Danville...
Eden...
Reidsville...
Martinsville...
and Wentworth.

Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 3644 8045 3650 8044 3678 8028 3669 7951
      3654 7949 3654 7951 3636 7953
TIME...MOT...LOC 0219Z 208DEG 17KT 3646 7964 3650 8035

RAB
Local storm report, Jun 16, 10:42 PM EST, 1 hour 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1142 PM EDT FRI JUN 16 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1117 PM     FLOOD            MADISON                 36.39N 79.98W
06/16/2017                   ROCKINGHAM         NC   911 CALL CENTER

            OVERFLOWING STORM DRAINS IN THE CITY CAUSING SEVERAL
            STREETS IN MADISON TO BE CLOSED. WATER BEGINNING TO
            THREATEN AT LEAST ONE BUSINESS IN DOWNTOWN MADISON.

&&

RAB
Special weather statement, Jun 16, 11:35 PM EST, 15 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
1235 AM EDT SAT JUN 17 2017

VAZ014-017-022-033-034-044-045-170530-
Franklin-Floyd-Montgomery-Campbell-Roanoke-Bedford-Pittsylvania-
1235 AM EDT SAT JUN 17 2017

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT
ROANOKE...CAMPBELL...NORTHEASTERN FLOYD...NORTHERN PITTSYLVANIA...
BEDFORD...NORTHERN FRANKLIN AND EAST CENTRAL MONTGOMERY COUNTIES...
THE CITY OF SALEM...THE CITY OF ROANOKE AND THE CITY OF LYNCHBURG...

At 1232 AM EDT, radar indicated strong thunderstorms were located
along a line extending from near Hat Creek to near Check. Movement
was north at 20 mph.

Winds in excess of 30 mph are possible with these storms, along with
torrential rainfall.

Locations impacted include...
Roanoke...
Lynchburg...
Salem...
Vinton...
and Bedford.

Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 3695 8024 3736 8023 3738 8000 3731 7985
      3735 7979 3738 7977 3740 7981 3746 7918
      3740 7912 3741 7911 3739 7907 3739 7906
      3742 7907 3742 7904 3743 7904 3743 7902
      3734 7896 3707 7893
TIME...MOT...LOC 0432Z 191DEG 19KT 3715 7898 3702 8017

RAB

The radar

The Roanoke radar (KFCX), 75 km away, was scanning. The volume nearest the first event began at 04:51 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Rockingham

When
June 16, 11:50 PM EST to June 17, 1:50 AM EST
Where
Rockingham County, 0.69 mi S of Mayodan Mayo Arpt to 0.69 mi WSW of Mayodan
Cause
Heavy Rain
Property damage
$450,000
Reported by
Emergency Manager
Coordinates
36.390, -79.980

Numerous swift water rescues were made from residents in homes and in vehicles in both Madison and Mayodan. Multiple roads were closed due to the high water. Several businesses in downtown Madison were severely flooded, resulting in extensive damage to merchandise and flooring.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2017Every state in 2017This day in weather historyWarnings in North Carolina, June 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 704782.